Visual hallucinations are a common symptom of Parkinson’s disease dementia. These can cause delusions and violent behaviors that can be significant burdens on patients and caregivers. The cause of visual hallucinations is considered to be the dysregulation of the default mode network due to the presence of Lewy bodies in the cortex and the degeneration of dopaminergic and cholinergic neurons. Dopaminergic agents, especially non-ergoline dopamine agonists, can exacerbate visual hallucinations. Reducing the dosage can ameliorate symptoms in many cases; however, this frequently worsens parkinsonism. In contrast, the administration of cholinesterase inhibitors is effective and rarely worsens motor symptoms. In advanced cases, antipsychotic drugs are required; clinical studies have shown that some drugs are beneficial while the adverse events are acceptable. An optimal treatment protocol should be selected depending on the patient’s condition.
Part of the book: Dementia in Parkinson’s Disease